Ohio, 2012

Hail in Ohio, April 30, 2012

April 30, 2012 · NWS IWX · 1 event in 1 county or zone

Numerous low topped thunderstorms developed in a strongly sheared, but weakly unstable environment. One thunderstorm managed to produce penny size hail as it collapsed in Allen county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Numerous low topped thunderstorms developed in a strongly sheared, but weakly unstable environment. One thunderstorm managed to produce penny size hail as it collapsed in Allen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 2:35 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 2:35 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT MON APR 30 2012

.SHORT TERM...

FORECAST CHANGING QUICKLY WITH LATE CALL FROM SPC. INSTABILITY HAS
BEEN GROWING ACROSS SOUTHEAST THIS AFTERNOON WITH PLENTY OF SUN AND
INCREASING LOW LEVEL MOISTURE. STORMS FINALLY FIRING IN FAR SOUTH AS
WELL AS ACROSS WEST CENTRAL INDIANA AHEAD OF SHOWERS. ISOLATED
SEVERE WILL BE POSSIBLE IN SOUTHEAST WITH 0-6KM BULK SHEAR OF 35 TO
40 KNOTS AND MUCAPE OF 1000 TO 1500 J/KG. AREA OF RAIN ALONG AND
BEHIND COLD FRONT TO MOVE EAST THIS EVENING ACROSS CWA AS WELL.
CATEGORICAL POPS MOST AREAS EARLY WITH DIMINISHING TREND THIS
EVENING AS DRIER AIR MOVES IN.

STRATUS CLOUD DECK WILL LIKELY LINGER MOST OF NIGHT BUT STRONG
SUBSIDENCE LATE WITH DRIER AIR COULD BEGIN TO MIX CLOUDS TOWARD
DAYBREAK. THIS WOULD LEAD TO FOG FORMATION WITH MOIST LOW LEVELS AND
LIGHT WINDS. FOR NOW KEPT SKIES MOSTLY CLOUDY WITH SOUNDINGS
SUGGESTING INVERSION TO HOLD AND KEPT PATCHY FOG MENTION. IF SKIES
DO CLEAR...SOME DENSE FOG WOULD BE POSSIBLE AS OCCURRED UPSTREAM
LAST NIGHT.

MADE FEW CHANGES TO TUE AND TUE NIGHT WITH CHANCE POPS CONTINUING AS
RETURN FLOW SETS UP ONCE AGAIN WITH WARM FRONT LIFTING NORTH AND LOW
LEVEL JET POSSIBLE FOCUSING TSRA DEVELOPMENT.

&&

.LONG TERM... /WEDNESDAY THROUGH MONDAY/

UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE AREA AT THE START OF
THE PERIOD WITH WARM FRONT NORTH INTO MICHIGAN AND THE ENTIRE
FORECAST AREA WELL ROOTED IN THE WARM SECTOR. WELL ABOVE NORMAL
TEMPERATURES WILL BE IN STORE FOR THE AREA...WITH WARMEST READINGS
ACROSS CENTRAL AND SOUTHERN AREAS WHERE GREATEST CHANCES FOR
SUNSHINE WILL OCCUR. ACROSS THE NORTH...MODELS VARYING ON AMOUNT OF
CLOUD COVER IN PROXIMITY OF FRONTAL BOUNDARY. PAST/CURRENT GRIDS MAY
BE TOO WARM IF CLOUD COVER HOLDS...BUT THINK THE WARMER TREND LOOKS
REASONABLE. IN TERMS OF CONVECTION...A MODERATELY UNSTABLE AIRMASS
WILL BE IN PLACE WEDS AND THURSDAY. IN ADDITION...MODELS SHOW WEAK
RIPPLES EACH AFTERNOON MOVING ACROSS NORTHERN PARTS OF THE
AREA...THAT COULD SPARK OFF ISOLATED PULSE TYPE CONVECTION. KEPT
GENERAL IDEA OF OVERNIGHT SHIFT TRENDS WITH POPS IN THIS TIME FRAME
WITH HIGHEST POPS NORTH AND WEST CLOSER TO FRONT.

FRONTAL BOUNDARY WILL BEING TO SINK SLOWLY SOUTH STARTING FRIDAY.
GFS CONTINUES TO BE THE FASTEST WITH FROPA...OCCURRING IN THE FRI
AFTN/NGT TIME FRAME VS ECMWF SAT NGT INTO EARLY SUNDAY. GIVEN THE
TREND OF THE MODELS WITH SLOWER DE AMPLIFICATION OF THE
RIDGING...HARD TO FULLY BUY INTO THE GFS. HAVE ATTEMPTED TO TREND
SOMEWHAT SLOWER WHILE BLENDING WITH SURROUNDING SITES. GFS DEPICTS
VERY UNSTABLE CONDITIONS FRI AFTERNOON AHEAD OF THE FRONT WITH SFC
BASED LI'S IN THE -8 TO -10 C RANGE. SHEAR WILL BE LACKING SOMEWHAT
WITH BULK SHEAR AROUND 25 KTS. TRENDS WILL NEED TO BE MONITORED INTO
THE UPCOMING WEEKEND WITH BEST PROBS OF PRECIP LIKELY TO CHANGE IN
THE COMING DAYS. QUICK GLANCE AT NEW ECMWF SHOWS EVEN SLOWER TREND
THAN 00Z RUN WITH FROPA MORE DURING THE DAY SUNDAY. GIVEN LACK OF
CONFIDENCE AND NO STRONG TROUGH TO PUSH THE BOUNDARY SOUTH...AM
INCLINED TO KEEP PREV GRIDS AS IS IN LATER PERIODS WITH LITTLE OR NO
CHC POPS WITH MAJOR POTENTIAL FOR FLIP FLOPPING OF FORECASTS.

&&

.AVIATION...

CONDITIONS TO DETERIORATE AT TAF SITES THROUGH THE AFTERNOON WITH
IFR AND EVEN LIFR CONDITIONS POSSIBLE. REGIONAL RADAR MOSAIC
SHOWING A SOLID AREA OF SHOWERS ALONG COLD FRONT FROM KBEH TO KSTL
AT 1730Z. MODELS NOT HANDLING THIS DEVELOPMENT WELL WITH 12Z GFS ONE
OF THE BETTER MODELS. SURFACE OBS SHOW EXTENSIVE AREA OF MVFR AND
IFR CONDITIONS WITH POCKETS OF LIFR WITHIN STRONGER SHOWERS. USING
EXTRAPOLATION AND COMBINATION OF GUIDANCE HAVE BROUGHT LOWER CIGS
AND VIS INTO KSBN NEXT COUPLE HOURS. KFWA A BIT MORE TRICKY AS LATE
MORNING SUNSHINE HAS INCREASED TEMPS AND INSTABILITY. SHORT WAVE
APPROACHING MAY HELP DEVELOP TSRA ALONG LEADING EDGE OF SHOWERS.
HAVE INCLUDED TEMPO TSRA MENTION WITH PREVAILING SHOWERS TOWARD 21Z.
NEXT PROBLEM IS CIGS AND VIS OVERNIGHT WITH WEAK HIGH PRESSURE
MOVING IN AND WINDS BECOMING LIGHT WITH SATURATED LOWER LEVELS. IF
STRATUS HOLDS TONIGHT...VIS LIKELY TO REMAIN IN 3 TO 5SM RANGE WITH
CIGS BLO 1KFT. WITH SUBSIDENCE AND HIGH WE COULD SEE SOME CLEARING
LATE WHICH WOULD ALLOW CIGS TO SCT BUT VIS WOULD TANK TOWARD
DAYBREAK. FOR NOW WENT WITH LOW STRATUS IDEA BUT THIS COULD
CERTAINLY CHANGE THROUGH THE NIGHT. CONDITIONS GRADUALLY IMPROVING
ON TUESDAY WITH MIXING.

&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...FISHER
AVIATION...LASHLEY
Hazardous weather outlook, Apr 30, 11:47 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 PM EDT MON APR 30 2012

INZ026-027-032>034-OHZ016-024-025-011200-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
1247 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS
COULD APPROACH SEVERE LIMITS. DAMAGING WINDS OF 60 MPH AND HAIL TO
ONE INCH WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.
STORMS MAY BE STRONG TO SEVERE LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE EXPECTED ISOLATED
NATURE OF SEVERE STORMS. HOWEVER...REPORTS OF ANY SEVERE WEATHER
SHOULD BE CALLED INTO THE NATIONAL WEATHER SERVICE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
011200-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP
1247 PM EDT MON APR 30 2012 /1147 AM CDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON...GENERALLY ALONG AND
SOUTH OF A LINE FROM MONTICELLO TO WARSAW TO WAUSEON OHIO. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
SATURDAY. A FEW STORMS COULD BE STRONG TO SEVERE NORTHWEST OF A
WINIMAC TO HILLSDALE LINE WEDNESDAY AFTERNOON. ADDITIONAL STORMS
MAY BE STRONG TO SEVERE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011200-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1247 PM EDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
SATURDAY. A FEW STORMS COULD BE STRONG TO SEVERE WEDNESDAY
AFTERNOON AND AGAIN THURSDAY NIGHT AND FRIDAY. WINDS AND WAVES
WILL BE HIGHER IN AND NEAR THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Apr 30, 4:46 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     WARREN                  40.68N  85.43W
04/30/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD AT FIRST AND NANCY

&&

CEO
Local storm report, Apr 30, 4:59 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             LIBERTY CENTER          40.70N  85.28W
04/30/2012  M1.00 INCH       WELLS              IN   FIRE DEPT/RESCUE

            RELAYED BY HUNTINGTON COUNTY EM

&&

CEO
Local storm report, Apr 30, 5:07 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BLUFFTON                40.74N  85.17W
04/30/2012  M1.00 INCH       WELLS              IN   LAW ENFORCEMENT

            SLIGHTY LARGER THAN QUARTER SIZED

&&

CEO
Local storm report, Apr 30, 5:10 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             W BLUFFTON              40.74N  85.17W
04/30/2012  M0.88 INCH       WELLS              IN   TRAINED SPOTTER

&&

CEO
Special weather statement, Apr 30, 5:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EDT MON APR 30 2012

INZ026-027-034-302245-
ADAMS IN-JAY IN-WELLS IN-
615 PM EDT MON APR 30 2012

...STRONG THUNDERSTORMS MOVING TOWARD JAY...SOUTHEASTERN WELLS AND
SOUTHERN ADAMS COUNTIES...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF PORTLAND...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PORTLAND...
  BERNE...
  GENEVA...
  COLLEGE CORNER...LIBER AND COLLETT...
  BRYANT...CEYLON AND BOUNDARY CITY...
  WESTCHESTER...BELLFOUNTAIN AND BRICE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHEASTERN INDIANA.

LAT...LON 4061 8520 4071 8480 4032 8480 4032 8507
TIME...MOT...LOC 2215Z 261DEG 31KT 4048 8507

The radar

The Northern Indiana radar (KIWX), 156 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allen

When
April 30, 6:15 PM EST to 6:16 PM EST
Where
Allen County, 3.13 mi W of Bluffton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -83.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376988.